X hits on this document

Word document

Adverse Outcomes in Blood and Blood Component Therapy - page 8 / 19





8 / 19

an anaphylactic transfusion reaction is established by showing an IgA-antibody in the patient's serum.27 Passive hemagglutination assays (PHA) may be used to detect IgA antibodies to confirm clinical diagnoses of suspected IgA anaphylactic transfusion reactions. Passive hemagglutination inhibition assays (PHIA) may be used to identify IgA-deficient blood donors whose plasma-containing components are transfused to prevent anaphylactic transfusion reactions in prospective recipients at risk because of the presence of IgA antibodies.28 Avoidance of exposure to IgA is mandatory in previously immunized patients. When an anaphylactic reaction is suspected, the transfusion should be stopped immediately and the intravenous line is kept open with normal saline. Epinephrine should be given immediately and in very severe cases, corticosteroids or aminophylline or both may be given.2     

Noncardiogenic Pulmonary Reaction Noncardiogenic pulmonary reaction also known as transfusion-related acute lung injury (TRALI) is a rare but life-threatening complication of transfusion therapy. It is clinically similar in presentation to adult respiratory distress syndrome (ARDS) but with a much better prognosis. A mortality rate of 5% to 10% has been reported, compared with a rate of 50% to 60% for ARDS.29 The reaction usually starts within 6 hours after the transfusion event and is characterized by severe pulmonary edema, severe hypoxemia, hypotension, chills and fever. Cardiogenic and other causes of respiratory distress should be excluded. In most cases, TRALI improves clinically within 48 to 96 hours of onset.29 Sometimes it is presented as an unrecognized complication of transfusion. This may lead to misdiagnosis as circulatory overload, and result in inappropriate therapy. It has been associated with various types of blood components transfusions such as whole blood, RBCs, PCs, and granulocytes, but not with plasma derivatives. Immunoglobulin preparations for intravenous use have not been reported to cause TRALI, but there have been a case in which it was suspected.29 Granulocyte and/or HLA antibodies, present in donor blood, have most often been implicated as the cause of TRALI. Alloimmunization to granulocyte antigens is seen in about 3% of pregnant women, in 7.7% of female donors, and in up to 78% of recipients of granulocyte transfusions.29 HLA antibodies have been detected in 7.8%, 14.6%, and 26.3% of donors with 0, 1 to 2, and 3 or more pregnancies, respectively.29 During pregnancy, HLA antibodies can be detected in 19.2% of primiparous women and in up to 50% of multiparous women. It has been suggested in recent studies that TRALI may also be associated with the presence of neutrophil-priming agents in stored blood.29

The complication in TRALI is caused leukoagglutinins in donor plasma that agglutinate and degranulate recipient leukocytes within the lung. Acute respiratory symptoms develop, and chest x-ray show characteristic pattern of noncardiogenic pulmonary edema.26. It characteristically a transfusion problem associated with granulocyte transfusion.4 Two mechanisms have been proposed for this reaction. In one of the proposed mechanisms, it is suggested that donor leukoagglutinins and recipient leukocytes produce leukocyte aggregates that are trapped in the pulmonary microcirculation, which result in changes in vascular permeability. Administration of granulocytes concentrates result in the recipient’s leukoagglutinins aggregating the transfused granulocytes. The second proposed mechanism involves the activation of complement and the production of the complement inflammatory fragments C3a and C5a. The complement fragments stimulate histamine and serotonin release from tissue basophils and platelets in addition to aggregating granulocytes directly. The aggregated granulocytes produce leukocytic emboli that lodge in the microvascular circulation of the lungs.4 Although granulocyte transfusions are recommended for neutropenic patients with bacterial infections that are unresponsive to antibiotic therapy, the presence of leukoagglutinins in the recipient can render these transfusions ineffective. Recipients of granulocyte transfusions often become alloimmunized. Screening for leukocyte antibodies periodically during transfusions, after adverse reactions, or before subsequent transfusions is indicated. If leukoagglutinins are present, no further granulocyte transfusions should be given unless the granulocytes are collected from HLA- and/or neutrophil antigen- compatible donors.30

Van Buren et al31, reported a case that suggests that the patient's preexisting condition may play an important role in determining whether TRALI develops upon transfusion of blood products containing leukoagglutinins. The case involved a 29-year-old woman with thrombotic thrombocytopenic purpura (TTP) who underwent an

Document info
Document views80
Page views96
Page last viewedFri Oct 28 05:17:11 UTC 2016